Follow
Share

my father has alzheimers. He was taken off all blood pressure meds and heart meds and coumadin in december when hospitalized for severe back pain. The doctors couldn't give him pain meds that were effective due to his heart meds, and he was a high fall risk and would bleed to death if he fell due to coumadin. So he was taken off all those meds. Now 2 months later, his feet are swollen, and the hospice nurse says there is fluid in his right lung. He is a DNR. All paperwork filled out. The home he lives wanted to put him on diretic. I ok'd it but am wondering is this constant treating each symptom of just postponing his passing because the home wants to fix him? I wanted to say no to the nurse when she called for my permission. But since I wasn't sure if he was in pain from the swelling I said ok. When I saw him later that day, he said no they don't hurt. He doesn't walk. He is in a wheel chair or in bed. He doesn't walk anymore. I just don't know if these symptoms are his heart slowing down and perhaps letting nature take its course is a better idea. Any ideas?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I meant to say that I'm sure you are NOT wanting to keep him going.
Helpful Answer (0)
Report

I don't know the answer to your question. It's one I ask myself as I watch my Dad decline. If we took him off all meds, would I still want to continue the Lasix (diuretic) and would that keep him more comfortable. Really, it's all about comfort, isn't it. I'm sure you see it that way and are looking to keep him going, but just to let him pass in peace. My suggestion would be that you talk to the hospice nurse and get her opinion. You mentioned he was in a home, but you also mentioned the hospice nurse, so I'm not sure if they are working together. Is there a doctor there that you can consult with? Yes, it could be that the heart is slowing down and not able to do it's job and fluid is accumulating. Maybe a morphine drip is better than a diuretic. I really don't know, but those are the questions I would ask. Good luck and peace be with you both.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter